Hail, Harvey
- When
- April 18, 3:52 PM CST
- Where
- Harvey County, 6.91 mi N of Burrton
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.120, -97.670
Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the afternoon and evening hours on the 18th, as powerful upper level low pressure approached from the west. One-inch diameter hail was reported west of Hesston, and winds close to 60 mph were reported at Coffeyville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the afternoon and evening hours on the 18th, as powerful upper level low pressure approached from the west. One-inch diameter hail was reported west of Hesston, and winds close to 60 mph were reported at Coffeyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT SAT APR 18 2009 .SYNOPSIS... WELL-DEFINED UPR-DECK LOW SPINNING OVER FAR WRN KS CONTINUING TO DRIFT E TOWARD CNTRL KS THIS AFTERNOON. AT THE SFC AN INVERTED TROF ORIENTED SW TO NE FROM TX PANHANDLE TOWARD NC KS HAS BECOME A FOCUS FOR SEVERE TSRA OVER WC KS...WHERE THIS CONVECTION HAS LIKELY SPAWNED A FEW TORNADOES IN REGION OF WELL-DEFINED MID-LEVEL COLD POOL. TO THE SE...SFC DWPTS IN LWR 60S ARE MIGRATING SLOWLY N FROM CNTRL & ERN OK. .DISCUSSION... TONIGHT: NO DOUBT PRIMARY CONCERN IS SEVERE CONVECTIVE POTENTIAL. UPR-DECK LOW IS EXPECTED TO TRANSITION INTO AN OPEN WAVE AS IT VENTURES E/SE ALONG KS/OK BORDER. AS IT DOES...THE AFORE-MENTIONED COLD POOL WILL SHIFT E ACROSS KS RESULTING IN STEEPENING LAPSE RATES & FREEZING LEVELS GRADUALLY LOWERING TO 8,000FT. SUCH AN ENVIRONMENT WOULD PROMOTE SEVERE TSRA WITH THE PRIMARY THREAT BEING LARGE HAIL THAT MAY REACH GOLFBALL-SIZED. A FEW TORNADOES ARE ALSO POSSIBLE...PRIMARILY EARLY THIS EVENING AS SFC LOW VENTURES E TOWARD THE I-35 CORRIDOR IN NRN OK & FAR SRN KS...THEREBY PROMOTING INCREASED LOW-LEVEL DIRECTIONAL SHEAR. AS THE SFC LOW VENTURES E ALONG THE MO/AR BORDER LATER TONIGHT...FAIRLY BRISK NW FLOW WILL OVERSPREAD KS. BEST CHANCES FOR SHRA/TSRA ACTIVITY WOULD SHIFT SE ACROSS SE KS AS THE NIGHT PROGRESSES. SUNDAY & SUNDAY NIGHT: ON SUN...RAIN SHOULD END IN W-E MANNER OVER AREAS GENERALLY ALONG & E OF THE TURNPIKE AS THE MID-UPR WAVE ACCELERATES IN E/NE MANNER OVER THE OH VALLEY...LEAVING CLEARING SKIES & COOL TEMPS IN ITS WAKE. MON-TUE NIGHT: STRONG MID-UPR FLOW REGIME DOMINATES THESE PERIODS...REACHING A PEAK MON THRU TUE...AS AN INTENSE MID-UPR LOW DEVELOPS AS IT SURGES SE ACROSS UPR MS VALLEY. PERHAPS EVEN STRONGER THAN ITS PREDECESSOR MENTIONED THAT IS EFFECTING OUR WEATHER THIS WEEKEND...THIS UPR LOW SHOULD BE POSITIONED OVER GREAT LAKES ON TUE. MON NIGHT TO BE COOLEST OF THE PERIOD WITH WEAK SFC HIGH MOVING ALMOST DUE S ACROSS KS. WED-THU NIGHT: WARMING TREND ENSUES AS WEAK FRONT RANGE TROFFING DEVELOPS IN RESPONSE TO WEAK MID-LVL SHORTWAVE MOVING E ACROSS CNTRL ROCKIES. THE SHORTWAVES ARRIVAL WILL INDUCE MID-UPR FLOW TO ASSUME MORE ZONAL VARIANT TO THEREBY RESULT IN DRY & WARMER WEATHER THE LATTER PART OF THE WORK-WEEK. FRI-NEXT SAT: THE ATMOSPHERE SHOULD BE PRIMED & READY TO SHOOT THE BREEZE WITH KICT COUNTRY AS AN INTENSIFYING MID-UPR LOW DIGS TOWARD CNTRL ROCKIES FRI NIGHT. IT IS LIKELY THAT WIND ADVISORIES WOULD BE NEEDED BOTH FRI & SAT. THE NEXT CHANCE OF TSRA APPEARS SCHEDULED FOR LATE SAT AFTERNOON & NIGHT WHEN THE AFORE-MENTIONED INTENSIFYING UPR LOW SWEEPS A COLD FRONT SE TOWARD...THEN ACROSS...CNTRL & ERN KS. BEING A DAY 7 FORECAST WILL ONLY ASSIGN 15-20% POPS TO THE NEIGHBORHOOD. .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU GOOD CHANCE FOR THUNDERSTORMS TO ERUPT THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS AND THEN MIGRATING EAST DURING THE FORECAST PERIOD. MAIN THREAT WILL BE LARGE HAIL...HOWEVER...A FEW WEAK TORNADOES OR LAND SPOUTS CANNOT BE RULED OUT. STORMS ARE EXPECTED TO BEGIN DEVELOPING AFTER 20Z IN THE HIGHWAY 14 CORRIDOR. THE UPPER LOW WILL MOVE EAST OF THE FORECAST AREA BY MORNING. THE PRESSURE GRADIENT STARTS TO PACK DOWN A BIT AND SHOULD BRING ABOUT WINDS IN A NORTHERLY DIRECTION OF 15 TO 25 KNOTS. WE WILL ALSO SEE A RETURN OF LOW CEILINGS IN A 1500 TO 2500 RANGE. .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 64 41 70 / 70 10 0 0 HUTCHINSON 49 64 40 71 / 60 10 0 0 NEWTON 50 64 41 69 / 70 10 0 0 ELDORADO 51 63 41 68 / 80 20 0 0 WINFIELD-KWLD 52 64 42 69 / 80 20 0 0 RUSSELL 48 65 39 72 / 50 0 0 0 GREAT BEND 48 65 39 72 / 50 0 0 0 SALINA 49 64 39 71 / 60 10 0 0 MCPHERSON 49 64 40 71 / 60 10 0 0 COFFEYVILLE 54 63 43 66 / 90 50 0 0 CHANUTE 54 62 42 66 / 80 50 0 0 IOLA 54 62 42 65 / 80 50 0 0 PARSONS-KPPF 54 62 43 66 / 90 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1102 AM CDT SAT APR 18 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1102 AM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST KANSAS. HOWEVER...THE STRONGER STORMS ARE EXPECTED TO OCCUR TO THE SOUTH AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN SEVERE RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH TO VERY HIGH FIRE DANGER IS POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT SAT APR 18 2009 KSZ067-182115- RENO- 352 PM CDT SAT APR 18 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURRTON...OR 12 MILES SOUTHEAST OF HUTCHINSON...AND MOVING NORTH AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT SAT APR 18 2009 KSZ067-068-182145- HARVEY-RENO- 407 PM CDT SAT APR 18 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND RENO COUNTIES... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR BURRTON...OR 12 MILES EAST OF HUTCHINSON...AND MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT SAT APR 18 2009 KSZ051-067-068-182215- HARVEY-MCPHERSON-RENO- 447 PM CDT SAT APR 18 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY...MCPHERSON AND RENO COUNTIES... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR BUHLER...OR 13 MILES EAST OF HUTCHINSON...AND MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Measured at the Coffeyville Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164223, 164224, 164225, 164226, 164227, 164229.